Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 85, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 11, 2020, 8:28 PM EDT for 4 counties in New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2020, 8:28 PM EDT (00:28 UTC)
- Expired
- Aug 11, 2020, 9:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Broome County, NY, Chenango County, NY, Delaware County, NY, Otsego County, NY
The radar
The Binghamton radar (KBGM), 55 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1733 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 8:02 PM EDT, 26 minutes earlier.
Area forecast discussion, Aug 11, 8:02 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 802 PM EDT Tue Aug 11 2020 .SYNOPSIS... Thunderstorms expected into tonight with a passing cold front. This front will ease up the heat for tomorrow and any chances for thunderstorms through the rest of the week will be across northeast Pennsylvania and Central New York should remain mostly dry. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... 800 pm update.. Made only very minor adjustments to temperatures, winds and sky cover overnight. Overall, the near term grids and forecast remain in good shape. As expected a ling of thunderstorms has developed across CNY, and is now approaching the I-88/86 corridor. These storms (some which may be strong to severe, with torrential rain and gusty winds) will continue to slowly move off to the south and east through the late evening hours. The showers and storms should move out of our forecast area before daybreak. Areas of fog are likely once again, especially in the valleys. 320 pm update... Thunderstorm activity will increase this evening as a cold front pushes into western NY. SPC maintains a marginal risk across most of northern and Central NY...as the same short wave that kicked off the significant Derecho yesterday will be entering the Saint Lawrence Valley in the next few hours. Although not nearly as potent as it was, this wave could still kick off some strong storms this evening and CAMs continue to show a line of storms crossing the region from about 5pm to midnight tonight. With ML CAPE around 1500 J/kg and fairly steep mid- level lapse rates of 7C/km, it is possible that a strong line of storms may organize and some damaging wind gusts would be the most likely threat. Also, PWATs of a around 2" means any storms will contain torrential downpours with rainfall rates possibly over 2 inches per hour, and any training of storms or slow moving cells could produce localized flash flooding. High pressure builds in from the west tomorrow and the forecast is looking more and more dry as frontal boundary dips well south of the region. Could still see an isolated shower or thunderstorm in NE PA depending on how far south the front can make it. Temperatures will be cooler than today but highs will still be well into the 80s, however humidity will be much lower. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... 230 PM UPDATE... A frontal boundary will settle across central or southern PA into Thursday, as high pressure edges in from Quebec. This will keep most of the area dry, though some showers and rumbles of thunder will be possible during the daytime hours Thursday and Friday across our northeast PA zones given the proximity to the boundary. Otherwise, looking at quiet weather with morning lows in the upper 50s to lower 60s and highs in the low to mid 80s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... 230 PM Update... No changes to the forecast with much of the period dominated by high pressure. Previous discussion continues below. 300 AM UPDATE... Period is controlled by high pressure ridging into the area from Southeast Canada. This will keep us dry much of the time, with only isolated or perhaps scattered showers, mainly over NEPA, as waves pass by to the south. Temperatures will be near normal through the period. On Monday, a cold front moving in from the west will bring showers and thunderstorms to the area, mainly in the afternoon. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... The cold front continues to move east central NY and NE PA this evening. SYR, RME, ITH, and ELM have had the front pass with the threat of showers and thunderstorms over. BGM will be getting showers and thunderstorms for the next one to two hours. AVP will likely not see the showers until 2Z. With the loss of daytime heating, the threat of thunder is low at AVP. With the clear skies and recent rain, fog will be a threat at ELM again tonight with IFR or worse conditions possible after midnight. RME will have to be watched as well but confidence was low that fog will develop near the airport. Tomorrow is looking clear with VFR conditions expected everywhere after 14Z Outlook... Wednesday through Friday...Mostly VFR expected...possible afternoon thunderstorms at AVP and possible valley fog at ELM overnight. Saturday and Sunday...Early morning fog possible, especially for KELM. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MPK NEAR TERM...MPK/MJM SHORT TERM...HLC LONG TERM...DGM/HLC AVIATION...AJG
Hazardous weather outlook, Aug 11, 4:08 PM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 408 PM EDT Tue Aug 11 2020 NYZ009-022-044>046-057-062-PAZ038>040-043-044-047-048-072-122015- Northern Oneida-Steuben-Cortland-Chenango-Otsego-Delaware-Sullivan- Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 408 PM EDT Tue Aug 11 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Scattered thunderstorms will cross the region this evening. A few storms could contain strong winds and torrential downpours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015>018-023>025-036-037-055-056-122015- Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-Chemung-Tompkins- Madison-Southern Oneida-Tioga-Broome- 408 PM EDT Tue Aug 11 2020 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Also, scattered thunderstorms will cross the region this evening. A few storms could contain strong winds and torrential downpours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 11, 5:06 PM EDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
506 PM EDT Tue Aug 11 2020
NYZ009-018-036-037-112145-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
506 PM EDT Tue Aug 11 2020
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN ONEIDA...
NORTHWESTERN MADISON AND EASTERN ONONDAGA COUNTIES UNTIL 545 PM
EDT...
At 505 PM EDT, Doppler radar was tracking a strong thunderstorm near
Syracuse, moving northeast at 35 mph.
Small hail and strong wind gusts up to 40 mph will be possible with
this storm.
Locations impacted include...
Onondaga, Syracuse, De Witt, Sullivan, Oneida, Lenox, Pompey, North
Syracuse, Solvay and Vienna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4297 7554 4285 7619 4302 7634 4314 7612
4318 7597 4317 7596 4318 7594 4316 7592
4315 7589 4321 7588 4327 7568
TIME...MOT...LOC 2105Z 247DEG 29KT 4297 7614
MJMSpecial weather statement, Aug 11, 5:47 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Binghamton NY
547 PM EDT Tue Aug 11 2020
NYZ009-018-036-037-112230-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
547 PM EDT Tue Aug 11 2020
...STRONG THUNDERSTORM WILL AFFECT...CENTRAL ONEIDA...NORTHWESTERN
MADISON AND NORTHEASTERN ONONDAGA COUNTIES UNTIL 630 PM EDT...
At 546 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bridgeport, or near Syracuse, moving east at 25 mph.
Small hail and strong wind gusts up to 40 mph will be possible with
this storm.
Locations impacted include...
Syracuse, Rome, Cicero, De Witt, Sullivan, Oneida, Kirkland, Lenox,
North Syracuse and Lee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4325 7524 4313 7534 4306 7538 4303 7611
4317 7618 4320 7605 4318 7601 4318 7594
4316 7592 4315 7589 4326 7587 4339 7543
TIME...MOT...LOC 2146Z 249DEG 21KT 4312 7606
MJMSpecial weather statement, Aug 11, 6:23 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
623 PM EDT Tue Aug 11 2020
NYZ025-036-037-044>046-055-056-112300-
Otsego NY-Chenango NY-Southern Oneida NY-Cortland NY-Madison NY-
Tioga NY-Broome NY-Tompkins NY-
623 PM EDT Tue Aug 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
ONEIDA...NORTHWESTERN OTSEGO...NORTHWESTERN BROOME...SOUTHERN
MADISON...CORTLAND...NORTHEASTERN TIOGA...SOUTHEASTERN TOMPKINS AND
CHENANGO COUNTIES UNTIL 700 PM EDT...
At 621 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waterville to near Pitcher to near
Harford. Movement was east at 35 mph.
Small hail and winds in excess of 40 mph will be possible with these
storms.
Locations impacted include...
Utica, Cortland, Kirkland, Norwich, Eaton, Paris, Deerfield,
Hamilton, Whitesboro and New York Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4305 7522 4290 7520 4287 7521 4286 7520
4286 7516 4291 7510 4287 7501 4275 7499
4243 7543 4230 7563 4230 7629 4242 7650
4266 7605 4313 7539 4318 7511
TIME...MOT...LOC 2221Z 262DEG 44KT 4294 7542 4262 7576 4247 7623
MJMSpecial weather statement, Aug 11, 7:00 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
700 PM EDT Tue Aug 11 2020
NYZ036-044>046-112345-
Otsego NY-Chenango NY-Cortland NY-Madison NY-
700 PM EDT Tue Aug 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...OTSEGO...SOUTHEASTERN
MADISON...SOUTHEASTERN CORTLAND AND CHENANGO COUNTIES UNTIL 745 PM
EDT...
At 659 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Brookfield to near North Norwich to
near Willet. Movement was east at 35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms. Tree damage is possible.
Locations impacted include...
Oneonta, Norwich, Guilford, Brookfield, Middlefield, Hartwick,
Cooperstown, Edmeston, Westville and Plymouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4259 7479 4235 7531 4233 7568 4237 7586
4241 7587 4241 7601 4267 7578 4284 7538
4279 7466 4271 7465
TIME...MOT...LOC 2259Z 271DEG 29KT 4278 7534 4261 7546 4244 7584
MJMSpecial weather statement, Aug 11, 7:37 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Binghamton NY
737 PM EDT Tue Aug 11 2020
NYZ045-055-056-120030-
Chenango NY-Tioga NY-Broome NY-
737 PM EDT Tue Aug 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...BROOME...SOUTHEASTERN
TIOGA AND SOUTHERN CHENANGO COUNTIES UNTIL 830 PM EDT...
At 737 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Smithville Flats to near Apalachin. Movement
was east at 40 mph.
Small hail and winds in excess of 40 mph will be possible with these
storms.
Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Maine,
Owego, Nanticoke and Coventry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4231 7542 4200 7573 4200 7624 4209 7641
4241 7596 4241 7587 4243 7586 4236 7572
4234 7540
TIME...MOT...LOC 2337Z 265DEG 33KT 4240 7583 4213 7616
MJMLocal storm report, Aug 11, 8:24 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
824 PM EDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND DMG 1 N WELLS BRIDGE 42.38N 75.25W
08/11/2020 OTSEGO NY 911 CALL CENTER
TREE DOWN ACROSS ROAD NEAR COUNTY RD 4 AND SAND HILL RD
BLOCKING BOTH LANES OF TRAFFIC
&&
AJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 9:02 PM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Delaware, Otsego, Tioga | 3 hr |
| Aug 11, 9:29 PM EDT | Special Weather Statement | BGM | Broome, Delaware | 61 min |
| Aug 11, 9:47 PM EDT | Flash Flood Warning | BGM | Broome, Chenango, Delaware | 2 hr |
| Aug 11, 10:28 PM EDT | Areal Flood Advisory | BGM | Delaware, Sullivan | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.